Publication TypeJournal Article
Year of Publication2018
JournalNeural, Parallel, and Scientific Computations
Start Page169
Date Published08/2018

We study the uniform approximation of the sigmoid cut function by smooth sigmoid functions such as the Hyper-log–logistic function. The limiting case of the interval-valued step function is discussed using Hausdorff metric. Various expressions for the error estimates of the corresponding uniform and Hausdorff approximations are obtained. Numerical examples are presented using CAS MATHEMATICA.

Refereed DesignationRefereed
Full Text


[1] R. Anguelov, S. Markov, Hausdorff Continuous Interval Functions and Approximations, In: SCAN 2014 Proceedings, LNCS, ed. by J.W.von Gudenberg, Springer, Berlin (2015).
[2] J. H. van derWalt, The Linear Space of Hausdorff Continuous Interval Functions, Biomath, 2 (2013), 1311261.
[3] J. Dombi, Z. Gera, The approximation of piecewise linear membership functions and Likasiewicz operators, Fuzzy Sets and Systems, 154 (2005), 275-286.
[4] A. Iliev, N. Kyurkchiev, S. Markov, On the Approximation of the Cut and Step Functions by Logistic and Gompertz Functions, Biomath, 4 No. 2 (2015).
[5] F. Hausdorff, Set theory (2 ed.), Chelsea Publ., New York (1962) [1957], ISBN 978-0821838358, Republished by AMS-Chelsea (2005).
[6] B. Sendov, Hausdorff Approximations, Kluwer, Boston (1990).
[7] P.-F. Verhulst, Notice sur la loi que la population poursuit dans son accroissement, Correspondance mathematique et physique, 10 (1838), 113-121.
[8] P.-F. Verhulst, Recherches mathematiques sur la loi d’accroissement de la population (Mathematical Researches into the Law of Population Growth Increase),
Nouveaux Memoires de l’Academie Royale des Sciences et Belles-Lettres de Bruxelles, 18 (1845), 1-42.
[9] P.-F. Verhulst, Deuxieme memoire sur la loi d’accroissement de la population, Memoires de l’Academie Royale des Sciences, des Lettres et des Beaux-Arts de
Belgique, 20 (1847), 1-32.
[10] A. A. Blumberg, Logistic growth rate functions, J. Theoret. Biol., 21 (1968), 42-44.
[11] M. Turner, E. Bradley, K. Kirk, K. Pruitt, A theory of growth, Math. Biosci., 29 (1976), 367-373.
[12] A. Tsoularis, Analysis of logistic growth models, Les. Lett. Inf. Math. Sci., 2 (2001), 23-36.
[13] N. Kyurkchiev, S. Markov, Sigmoidal Functions: Some Computational and Modelling Aspects, Biomath Communications, 1 No. 2 (2014).
[14] N. Kyurkchiev, S. Markov, Sigmoid functions: Some Approximation and Modelling Aspects. Some Moduli in Programming Environment MATHEMATICA, LAP LAMBERT Acad. Publ. (2015).
[15] N. Kyurkchiev, S. Markov, On the Hausdorff distance between the Heaviside step function and Verhulst logistic function, J. Math. Chem., 54 No. 1 (2016), 109-119.
[16] N. Kyurkchiev, A new transmuted cumulative distribution function based on the Verhulst logistic function with application in population dynamics, Biomath Communications, 4 No. 1 (2017).
[17] S. Markov, A. Iliev, A. Rahnev, N. Kyurkchiev, A note on the Log-logistic and transmuted Log-logistic models. Some applications, Dynamic Systems and Applications, 27 No. 3 (2018), 593-607.
[18] N. Kyurkchiev, S. Markov, A family of recurrence generated sigmoidal functions based on the log-logistic function. Some approximation aspects, Biomath Communications, 5 No. 1 (2018), (18 pp).
[19] A. Iliev, N. Kyurkchiev, S. Markov, Approximation of the Cut Function by Stannard and Richard Sigmoid Functions, International Journal of Pure and Applied Mathematics, 109 No. 1 (2016), 119-128.
[20] N. Kyurkchiev, S. Markov, On the Approximation of the Generalized Cut Function of Degree p+1 By Smooth Sigmoid Functions, Serdica Journal of Computing, 9 No. 1 (2015).
[21] R. Anguelov, N. Kyurkchiev, S. Markov, A note on the Blumberg’s hyper-log-logistic model, BIOMATH, (2018). (to appear)
[22] Z. Chen, F. Cao, The Approximation Operators with Sigmoidal Functions, Computers & Mathematics with Applications, 58 (2009), 758-765.
[23] Z. Chen, F. Cao, The Construction and Approximation of a Class of Neural Networks Operators with Ramp Functions, Journal of Computational Analysis and Applications, 14 (2012), 101-112.
[24] Z. Chen, F. Cao, J. Hu, Approximation by Network Operators with Logistic Activation Functions, Applied Mathematics and Computation, 256 (2015), 565-571.
[25] D. Costarelli, Sigmoidal Functions Approximation and Applications, Dottorato di Ricera in Matematica, Departiment di Matematica e Fisica, Sezione di Matematica, Roma, UNIVERSITA DEGLI STUDI (2014).
[26] D. Costarelli, R. Spigler, Approximation Results for Neural Network Operators Activated by Sigmoidal Functions, Neural Networks, 44 (2013), 101-106.
[27] D. Costarelli, R. Spigler, Constructive Approximation by Superposition of Sigmoidal Functions, Anal. Theory Appl., 29 (2013), 169-196.
[28] D. Costarelli, G. Vinti, Pointwise and uniform approximation by multivariate neural network operators of the max-product type, Neural Networks, (2016), doi: 10.1016/j.neunet.2016.06.002.
[29] D. Costarelli, R. Spigler, Solving numerically nonlinear systems of balance laws by multivariate sigmoidal functions approximation, Computational and Applied Mathematics, (2016), doi: 10.1007/s40314-016-0334-8.
[30] D. Costarelli, G. Vinti, Convergence for a family of neural network operators in Orlicz spaces, Mathematische Nachrichten, (2016), doi: 10.1002/mana.20160006.
[31] N. Guliyev, V. Ismailov, A single hidden layer feedforward network with only one neuron in the hidden layer san approximate any univariate function, Neural Computation, 28 (2016), 1289-1304.
[32] I. A. Basheer, M. Hajmeer, Artificial neural networks: fundamentals, computing, design, and application, Journal of Microbiological Methods, 43 (2000), 3-31.
[33] Y. Prostov, Y. Tiumentsev, Recurrent neurodynamic model of neuron with variable activation characteristic, Biologically Inspired Cognitive Architectures, (2018), (8 pp.)
[34] Y. Chalco-Cano, H. Roman-Flores, F. Gomida, A new type of approximation for fuzzy intervals, Fuzzy Sets and Systems, 159 No. 11 (2008), 1376-1383.
[35] Z. Quan, Z. Zhang, The construction and approximation of the neural network with two weights, J. Appl. Math., (2014), doi: 10.1155/2014/892653.
[36] N. Pavlov, A. Iliev, A. Rahnev, N. Kyurkchiev, Some software reliability models: Approximation and modeling aspects, LAP LAMBERT Academic Publishing, (2018).
[37] N. Pavlov, A. Iliev, A. Rahnev and N. Kyurkchiev, Nonstandard Models in Debugging Theory (Part 2), LAP LAMBERT Academic Publishing, (2018).